Ask an expert
Question

27 Mar 2007

anti-depressants and libido
Hi. I have this problem. I used to love sex and got really turned on. However, I have been on anti-depressants for about 6 months now and I never want sex. I get turned on, but I find it really difficult to orgasm. However, I do orgasm at times, but this mostly happens when I stimulate myself. My question is: when I come off the anti-depressants, will things come back to normal ie. will I have a libido again and be able to orgasm vaginally? Thanks.
Answer 393 views
Expert
Sexologist
sexy

01 Jan 0001


Antidepressant Drugs and Side Effects

Prozac side effects are quite well known. For many sufferers of depression, Prozac and other SSRI (Selective Seratonin Reuptake Inhibitor) antidepressant drugs are highly effective but they have one odious side effect: they seem to trigger sexual dysfunction in both men and women . Not everyone is affected in the same way, and some scientists theorize that depression causes the loss of libido, not the medication.

But are your Prozac side effects solely responsible for FSD? Or would you cease taking Prozac or any other SSRI antidepressant drugs because side effects have a negative impact on sexual desire?

Many women and their physicians feel that deep depression and the misery that accompanies it should be treated first. Prozac side effects notwithstanding, physicians encourage their patients to persist with their antidepressant drugs, knowing that the depression is likely to go away in a few months. Left untreated, depression may cause problems in both the mental health and sexual health areas that will only get worse.

Can anyone help me?

Many types of FSD can be alleviated. Your physician, gynaecologist and therapist all have strategies and recommendations for you.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9320 votes
No
67% - 18606 votes
Vote